Research

Treatment outcomes among patients admitted to hospital with antiretroviral and/or antituberculosis drug-induced liver injury

R Mehta, P Ive, D Evans, C N Menezes

Abstract


Background. South Africa (SA) has among the highest rates of HIV and tuberculosis (TB) in the world. Antituberculosis and antiretroviral treatment (ART) can cause drug-induced liver injury (DILI), consequences of which are disease relapse, treatment failure and drug resistance.

Objectives. To: (i) determine the demographics of patients with DILI and the proportion of patients on antituberculosis drugs v. antiretroviral therapy or both; (ii) determine the median time to DILI after starting medication, and patterns of clinical presentation; (iii) determine the numbers of patients successfully re-challenged to initial therapy as inpatients; and (iv) determine the in-hospital mortality rate and predictors of all-cause mortality.

Methods. This was a retrospective record review of adult patients with DILI admitted to a tertiary hospital in Johannesburg, SA, between October 2015 and February 2017. Data on drug history, biochemical investigations and relevant imaging were collected.

Results. The total sample was 129 records: 79 (61.2%) were males, 46 (35.7%) had TB DILI, 29 (22.5%) had ART DILI, and 54 (41.9%) had mixed TB/ART DILI. Only 7.4% (2/27) of those with ART DILI and 30.6% (11/36) with TB DILI were re-challenged to their original regimen by discharge. Patients were followed from admission until the earlier of death (10 with TB DILI, 2 with ART DILI and 9 with mixed DILI) or discharge (after a median (interquartile range) of 14.0 (9 - 23) days). In adjusted analysis, severe DILI at admission predicted all-cause mortality (adjusted hazard ratio 8.58; 95% confidence interval 1.13 - 65.4).

Conclusions. This study is one of only a few analyses of hospitalised patients with DILI in SA. Among those with severe DILI, outcomes are poor, the majority cannot tolerate standard regimens, and mortality is high.


Authors' affiliations

R Mehta, Department of Internal Medicine, School of Clinical Medicine, Faculty of Health Sciences, University of the Witwatersrand, Johannesburg, South Africa

P Ive, Division of Infectious Diseases, Helen Joseph Hospital and Department of Internal Medicine, School of Clinical Medicine, Faculty of Health Sciences, University of the Witwatersrand, Johannesburg, South Africa

D Evans, Health Economics and Epidemiology Research Office, Department of Internal Medicine, School of Clinical Medicine, Faculty of Health Sciences, University of the Witwatersrand, Johannesburg, South Africa

C N Menezes, Division of Infectious Diseases, Chris Hani Baragwanath Hospital and Department of Internal Medicine, School of Clinical Medicine, Faculty of Health Sciences, University of the Witwatersrand, Johannesburg, South Africa

Full Text

PDF (288KB)

Keywords

Drug-induced liver injury; DILI; Hepatotoxicity; Inpatient; Tuberculosis; TB; Antiretroviral therapy; ART; South Africa

Cite this article

South African Medical Journal 2021;111(5):474-481. DOI:10.7196/SAMJ.2021.v111i5.15353

Article History

Date submitted: 2021-04-30
Date published: 2021-04-30

Article Views

Abstract views: 481
Full text views: 334

Comments on this article

*Read our policy for posting comments here